Related Experiment Videos
Sudden cardiac death during ambulatory Holter monitoring. Report on 3 documented cases
Insights
Sudden cardiac death occurred in three patients during ambulatory ECG monitoring. Ventricular fibrillation caused two deaths in patients with coronary artery disease, while the third patient died from circulatory failure due to cardiomyopathy.
Area of Science:
- Cardiology
- Electrophysiology
- Sudden Cardiac Death
Background:
- Ambulatory Holter ECG monitoring is crucial for detecting cardiac arrhythmias.
- Sudden cardiac death (SCD) remains a significant cause of mortality.
- Left ventricular dysfunction and coronary artery disease are major risk factors for SCD.
Observation:
- Three SCD cases were documented during continuous ambulatory ECG monitoring.
- Two patients with severe left ventricular dysfunction and coronary artery disease experienced fatal ventricular arrhythmias.
- One patient with secondary cardiomyopathy died from circulatory failure and pulmonary edema.
Findings:
- Ventricular fibrillation (VF) was the primary mechanism of death in two patients.
- One patient experienced rapid uniform ventricular tachycardia (VT) with a normal Q-T interval.
- The other patient had polymorphous VT with a prolonged Q-T interval during antiarrhythmic therapy.
- The third patient's death was attributed to non-arrhythmic causes (cardiomyopathy, circulatory failure).
Implications:
- This case series highlights the diverse mechanisms of SCD in monitored patients.
- Understanding specific arrhythmia patterns and underlying conditions is vital for risk stratification.
- The role of antiarrhythmic therapy in Q-T interval prolongation and arrhythmia induction warrants further investigation.
Abstract:
Three cases are presented who died suddenly while being continuously monitored on ambulatory Holter ECG. Two patients with coronary artery disease and severe left ventricular dysfunction after multiple myocardial infarctions died instantly from ventricular fibrillation; this was preceded by a rapid uniform ventricular tachycardia in one patient with normal Q-T interval and by polymorphous ventricular tachycardia in the other whose Q-T was prolonged on combined antiarrhythmic therapy with propafenone and mexiletine. The third patient died from rapidly progressive circulatory failure and acute pulmonary edema due to secondary cardiomyopathy. Despite its occurrence within 30 min after the onset of symptoms, death was not primarily arrhythmic in origin.